my mother is a healthy active 64 year old who has a sed rate of 97 and c reactive protein was 14 in october and 21 in november. this was tested in october and reconfirmed in November. currently she has no symptoms but the Dr.'s say they need to know what is causing this. She underwent a CT scan from the neck down a few weeks ago which came back clean. Dr.'s do not have a diagnosis. what could this be from..are there anyother tests she should undergo and is this something she should be very concerned about..
ESR and CRP are markers of inflammation. They can be caused by a wide variety of diseases, and by themselves, are not diagnostic of any single disease.
Things to consider would be rheumatological disease - like polymyalgia rheumatica, temporal arteriris, lupus, or rheumatoid arthritis - any type of cancer, any infection, or an acute injury.
If there are no other symptoms, it will be difficult to pinpoint what could be causing it.
At this time, I would ensure she has completed age-appropriate cancer screening - specifically breast, colon and cervical cancer screening. The negative CT scan would make lymphoma less likely.
You can also look for infection by obtaining blood and urine cultures, as well as a white blood cell count.
These options can be discussed with your personal physician.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
I went to the Dr. a couple of days ago because I have been
experiencing pain in the joints of my hands, feet and
sometimes in my knees too.
The first time of the onset was in the middle of the night I
woke up with an anxious feeling in my chest, it was hard
to breathe and experienced some pain in my chest along
with the pain in my joints. (feet and hands)
4 days later I still have the same pain.
The Dr. said that my sed rate was elevated but I didn't
test positive for Lupus or Arthritis.
I am still having the pain in my joints so she advised me
to take 600 mg of motrin 3 times a day and if I am still
having the joint pain in 2 weeks she will refer me to a Rheumatologist.
She said she thinks I may have a virus.
What else could cause so much joint pain?
Could this just be a virus?
I am curious how things have been turning out. I hope you're feeling better. My husband has had intermittant symptoms like yours for about 18 months now. Each relapse is shorter and less severe. He has had tons of tests: RA factor, CRP, serial CBC and CMP, ESR, ASO titer, Aldosterone, parvo-B19, CK-MB, lyme disease. All the disease specific tests were negative, including rheumatoid arthtitis which is what his symptoms are most like. His rheumatologist is even stumped and 2 GPs. They suggest somethinglassed AOSD, Still's Disease. Have you heard of it?
I should add that it all started with a typical sore throat that resolved 3 weeks prior so the severe jount pain and swelling, followed by daily high spiking fevers in the evening and night sweats, and fatigue. His CBC showed moderate anemia, and quadruple WBC up to 38K, predominantly granulocytes. High CRP amd ESR in the 300s. We did not have insurance so the doctor told him to take 800mg of Ibuprofen QID whcih took the edge off but did not relieve his symptoms. THe first wave lasted about a month straight, with a couple of week of remittance. Each subsequent relapse of Sx have been less severe and longer inbetween. Also, he now has hypertension which started with chest discomfort at night, treated with atenolol. His latest EKG also show elongated ST interval and P waves.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.